Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 49, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 8, 1996, 5:41 PM CDT for Reno County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1996, 5:41 PM CDT (22:41 UTC)
- Expired
- May 8, 1996, 6:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:08 PM CDT | Hail 2 | Sylvia, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -497 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 082242 SVRICT KSC155-082345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 541 PM CDT WED MAY 8 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...WESTERN RENO COUNTY AT 540...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 30 MILES WEST OF HUTCHINSON OR 10 MILES NORTHWEST OF SYLVIA. MOVEMENT WAS TO THE NORTHEAST AT 30 MILES AN HOUR. IT WILL MOVE INTO NICKERSON AND HUTCHINSON AREAS BY 630 PM. YOU CAN EXPECT WINDS IN EXCESS OF 60 MILES AN HOUR AND HAIL TO THE SIZE OF GOLFBALL. A TORNADO WATCH IS ^ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. ROSNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:08 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 8, 4:08 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 230 PM CDT WED MAY 8 1996 DISCUSSION... 18Z SURFACE MAP SHOWS FRONTAL BOUNDARY CONTINUES TO LINGER ACROSS SOUTHWEST KS TO NORTH CENTRAL KS. SATELLITE IS SHOWING A NICE OUTFLOW BOUNDARY FROM STORMS EARLIER THIS MORNING ACROSS NORTHEAST KANSAS MOVING INTO THE AREA. CAP OVER SOUTHWEST KANSAS IS BIGGEST CONCERN FOR THIS EVENING. +12C AND 700 MB WAS NOSING INTO THE AREA THIS MORNING...BUT BOTH NGM/ETA GRIDDED DATA INDICATED THAT IT MAY GET PUSHED A LITTLE TO THE WEST BY THIS EVENING ALLOWING THE CAP TO BE BROKEN...ESPECIALLY IN CENTRAL AND SOUTHEAST KS. ADAP AT 18Z SHOWS CAP WAS DOWN TO 2 DEGREES...AND ALSO SHOWS NICE MOISTURE CONVERGENCE INTO CENTRAL KANSAS BETWEEN THE TWO BOUNDARIES. AS FOR SOUTHEAST KANSAS...WITH CU FIELD WORKING UP OVER EASTERN OK TSTMS POSSIBLE AS IT MEETS THE OUTFLOW BOUNDARY. ALSO AM LEANING TOWARDS THE ETA SOLUTION THIS AFTERNOON. NGM POSITIONING OF SFC FEATURES JUST ISN'T PANNING OUT. SURFACE LOW SHOULD REMAIN ACROSS WESTERN KS THROUGH THE PERIOD...UNTIL COLD FRONT PUSHES IN THURSDAY NIGHT. TEMPS ONLY FELL INTO THE UPPER 60S LAST NIGHT...AND WITH NOTHING REALLY CHANGING...EXPECT TEM:PS NEAR 70 AGAIN TONIGHT ACROSS SOUTHERN KS AND INTO THE LOWER 60S IN CENTRAL. RSL 061/084 31 SLN 065/086 41 ICT 069/090 20 HUT 068/090 20 CNU 069/068 31 NOONAN
In the hours before
Special weather statement, May 8, 12:19 PM CDT, 5 hours 22 minutes before
KSZ032-033-047>053-067>073-083-091>101-300600- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS NATIONAL WEATHER SERVICE WICHITA KANSAS 1220 PM CDT WED MAY 08 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: EARLY THIS AFTERNOON A STATIONARY FRONT EXTENDED ACROSS SOUTHWEST TO NORTH CENTRAL KANSAS AND THEN INTO SOUTHERN IOWA. BREEZY SOUTH WINDS BLOWING ACROSS OKLAHOMA AND SOUTH CENTRAL AND SOUTHEAST KANSAS WILL CONTINUE TO PUMP VERY WARM AND HUMID AIR INTO CENTRAL AND EASTERN KANSAS TODAY. THERE IS A SLIGHT CHANCE THUNDERSTORMS MAY DEVELOP ACROSS CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON AND EVENING...HOWEVER THE BEST CHANCE WILL REMAIN FARTHER NORTH ACROSS SOUTHEAST NEBRASKA. ANY THUNDERSTORMS WHICH DO DEVELOP WILL LIKELY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. SKYWARN ACTIVATTION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS NORTH CENTRAL AND SOUTHEAST KANSAS. NOONAN
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.